Alert archive / Mississippi / Flash Flood Warnings in 2022
Flash Flood Warning 41, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Aug 24, 2022, 2:18 AM CDT for Leake County, Neshoba County, Mississippi. It was in force for 5 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2022, 2:18 AM CDT (07:18 UTC)
- Expired
- Aug 24, 2022, 7:15 AM CDT
- In force
- 5 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Leake County, MS, Neshoba County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 83 km from the middle of the area, began a volume at 07:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 5:00 AM CDT | FLASH FLOOD | 1 Ene Singleton, MS | A LARGE CULVERT WAS WASHED OUT ON BIG SPRINGS RD. |
| Aug 24, 5:00 AM CDT | FLASH FLOOD | 3 Ese Marydell, MS | SEVERAL ROADS FLOODED. |
| Aug 24, 6:30 AM CDT | FLASH FLOOD | 3 N Sunrise, MS | SEVERAL ROADS WITH SECTIONS WASHED OUT. |
| Aug 24, 7:00 AM CDT | FLASH FLOOD | 1 E Sunrise, MS | A FEW HOMES FLOODED ALONG BATTLE BLUFF RD, ROADS FLOODED AS WELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 162 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 7.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 583 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
133
WGUS54 KJAN 240718
FFWJAN
MSC079-099-241015-
/O.NEW.KJAN.FF.W.0041.220824T0718Z-220824T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
218 AM CDT Wed Aug 24 2022
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Leake County in central Mississippi...
Northern Neshoba County in east central Mississippi...
* Until 515 AM CDT.
* At 218 AM CDT, Doppler radar indicated heavy rain across the
warned area. Between 1 and 3 inches of rain have fallen. The
expected rainfall rate is 1 to 2 inches in 1 hour. Additional
rainfall amounts of 2 to 4 inches are possible in the warned area.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Philadelphia, Carthage, Edinburg, Pearl River, Renfroe, Dowdville,
Singleton, Burnside, Stallo, Thomastown and Redwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3293 8911 3288 8904 3284 8902 3276 8900
3271 8905 3268 8925 3270 8958 3271 8961
3276 8966 3273 8964 3278 8973 3293 8973
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
NF1 follow-up statement
088
WGUS54 KJAN 241004
FFWJAN
MSC079-099-241215-
/O.EXT.KJAN.FF.W.0041.000000T0000Z-220824T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
504 AM CDT Wed Aug 24 2022
The National Weather Service in Jackson has extended the
* Flash Flood Warning for...
Leake County in central Mississippi...
Northern Neshoba County in east central Mississippi...
* Until 715 AM CDT.
* At 504 AM CDT, Doppler radar indicated heavy rain across the
warned area. Between 4 and 6 inches of rain have fallen. The
expected rainfall rate is 1 to 2 inches per hour. Additional
rainfall amounts of 2 to 4 inches are possible in the warned area.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Philadelphia, Carthage, Edinburg, Pearl River, Renfroe, Dowdville,
Singleton, Burnside, Stallo, Thomastown and Redwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3293 8911 3288 8904 3284 8902 3276 8900
3271 8905 3268 8925 3270 8958 3271 8961
3276 8966 3273 8964 3278 8973 3293 8973
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
NFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 1:23 AM CDT, 55 minutes earlier.
Area forecast discussion, Aug 24, 1:23 AM CDT, 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
123 AM CDT Wed Aug 24 2022
.UPDATE...
Updated for 06Z aviation discussion.
&&
.AVIATION...
06Z TAF discussion:
Generally poor flying conditions are expected through 06Z Thursday
across the forecast area. Areas of RA and low stratus will affect
most TAF sites through the period, with a mix of IFR to LIFR
ceilings to start the period lowering through 12Z-15Z today. Some
breaking and lifting of stratus is expected by 18Z, with a mix of
MVFR to VFR ceilings and SHRA prevailing at the TAF sites. Then
after 00Z Thursday, chances for low stratus will again increase at
most sites through the end of the period. /NF/
&&
.DISCUSSION...
Overall the forecast is on track and no significant adjustments
were necessary in this near term update. Rainfall has diminished
for now as previously described, and most guidance redevelop
widespread showers during the predawn hours, with the potential
for a more focused heavier west-east band of convective rainfall
to potentially set up from northeast LA into central MS Wednesday
morning. Given the high precipitation efficiency in the tropical
like airmass, any areas that receive persistent convective
rainfall will see totals add up and exceed flash flood guidance
quickly, especially given how moist the soil conditions are. We
have continued the flash flood watch that includes most of the
forecast area, and have also maintained the significant flood
threat area in the HWO graphic for northeast LA into central MS.
/EC/
Prior discussion below:
Tonight through tomorrow...
It's been wet, wet, wet across the ArkLaMiss region over the last
day and there will be more to come through at least tonight and into
tomorrow. The surface low that is responsible for instigating this
rainfall event is spinning across northern Louisiana. With a
tropical airmass in place, characterized by 2.2 inch PW value on the
12Z KJAN sounding, we have continued to see tropical downpours
across the region today. Some of the more significant rainfall
totals have been across northeast Louisiana and some of western
Mississippi, though pockets of higher amounts have also occurred
elsewhere, where some heavier convective bands have showed up. The
bulk of the precip shield is now moving across central and eastern
Mississippi but there are some more convective bands, with some
thunder, moving into portions of south central Mississippi over the
next few hours. This should impact those locations south of I-20.
Once again, there could be a brief lull in the coverage and
intensity of storms overnight. However, any storms/showers that
occur will only exacerbate ongoing flooding issues and saturated
grounds. Additional storms will once again occur tomorrow, generally
along and north of the I-20 corridor.
The primary concern obviously with all of this rain is the flooding
potential. Hi-res model guidance accumulations are a bit concerning.
We have already gotten widespread 2-4 inches of rain in many
locations, with amounts upward of 6-8 inches in some locations. We
are looking at another 3 to 6 inches of rainfall across a portion of
the area from northeast Louisiana to west central Mississippi,
generally along and either side of a line from Winnsboro, LA to
Jackson/Yazoo City to Carthage. This will come on top of what has
already fallen and some guidance indicates that storm totals for
some of these areas could reach or exceed a foot of rain! Because of
this, a significant flooding risk has been outlooked for this area
in the local HWO/graphics. Outside of these locations, the risk for
additional two to four inches is possible and the flood watch has
been expanded to include more of eastern Mississippi and most of the
forecast area, with exception of some of the Highway 82 corridor and
the Highway 98 corridor. These locations will still see additional
rainfall but totals would not be nearly as much. In addition,
concern for river flooding also increases as minor to moderate
flooding is likely in the significant area and possible in the
elevated area. Depending on where the heaviest rain sets up and if
the basin is flashy enough, there could be concern for some river
points to get to major flood. This is definitely something we are
keeping an eye on through the event.
One bonus of this weather pattern is that the continued cloud cover
and rain has kept temperatures in check. Highs tomorrow will again
remain mostly in the 70s but some locations may warm into the lower
80s. /28/
Wednesday night into Friday: The surface low responsible for the
excessive rain amounts early this week will gradually weaken as it
drifts in the vicinity of North Louisiana, though how quickly it
diminishes will help determine when the potential for locally heavy
rain and flooding finally decrease. While most guidance shows
generally lesser coverage and intensity of rain beginning Wednesday
evening as a somewhat drier airmass begins to move into the region,
there are still some solutions like the ECMWF that hint at
continuing heavy rain potential into the day Thursday. Regardless,
the more tropical airmass will take some time to get out of the
area, particularly across south MS and central LA. Thus rain chances
will remain rather high into Thursday with the flash flooding threat
becoming more conditional.
Thursday night into Friday, the (relatively) drier airmass is
expected to make more appreciable southward progress into the
region, further decreasing rain coverage across the Delta and North
MS while higher rain chances still persist in the south, including
the I-59 corridor and the Pine Belt. Even in the areas with lesser
rain chances, the low level environment will remain quite muggy and
humid.
Saturday through next Tuesday: With the loss of the surface low as a
forcing mechanism by the weekend, convection is expected to become
more diurnal in nature. Weak mid/upper ridging will try to build in
along the Gulf Coast this weekend and early next week, but as
greater deep layer moisture begins to gradually return and we are
situated on the more active western periphery of the ridge, daily
rain chances will remain above normal for this time of year. While
high temps will begin to trend back upward toward seasonal norms,
they will be greatly modulated by cloud/rain coverage. /DL/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 76 70 83 70 / 95 67 91 46
Meridian 76 70 83 69 / 84 59 87 49
Vicksburg 78 70 83 70 / 90 64 84 36
Hattiesburg 79 71 84 71 / 91 62 91 53
Natchez 80 70 82 71 / 94 68 89 43
Greenville 78 70 84 70 / 84 50 68 25
Greenwood 78 69 84 70 / 80 50 72 30
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flood Watch through this evening for MSZ018-019-025-027-028-032-
034>066-072.
LA...Flood Watch through this evening for LAZ007>009-015-016-023>026.
AR...Flood Watch through this evening for ARZ074-075.
&&
NF/DL/28/ECHazardous weather outlook, Aug 23, 2:53 PM CDT, 11 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 253 PM CDT Tue Aug 23 2022 ARZ074-075-LAZ024-026-MSZ027-032-034>039-045-046-050>066-242000- Ashley-Chicot-Catahoula-Concordia-Carroll-Choctaw-Washington- Humphreys-Holmes-Attala-Winston-Noxubee-Neshoba-Kemper-Scott- Newton-Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke- Jefferson-Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis- Covington-Jones- 253 PM CDT Tue Aug 23 2022 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, and central Mississippi. .DAY ONE...Tonight and Wednesday FLOODING THREAT...Elevated TIMING...Through Wednesday Areas of flash flooding are likely and some roads could be flooded or closed. Some structures may be potentially threatened by high water. Minor to moderate river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Wednesday night through Monday The potential for locally heavy rainfall resulting in additional flooding may persist into Wednesday night and Thursday. (https://www.weather.gov/images/jan/graphicast/1.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Monday. MSZ018-019-025-026-028>031-033-072>074-242000- Bolivar-Sunflower-Leflore-Grenada-Montgomery-Webster-Clay-Lowndes- Oktibbeha-Marion-Lamar-Forrest- 253 PM CDT Tue Aug 23 2022 This hazardous weather outlook is for portions of north Mississippi and southeast Mississippi. .DAY ONE...Tonight and Wednesday FLOODING THREAT...Limited TIMING...Through Wednesday Localized flash flooding is possible, particularly in low lying and urban areas. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Wednesday night through Monday The potential for localized flooding may persist into Wednesday night and Thursday. (https://www.weather.gov/images/jan/graphicast/1.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Monday. LAZ007>009-015-016-023-025-MSZ040>044-047>049-242000- Morehouse-West Carroll-East Carroll-Richland-Madison LA- Franklin LA-Tensas-Issaquena-Sharkey-Yazoo-Madison MS-Leake- Warren-Hinds-Rankin- 253 PM CDT Tue Aug 23 2022 This hazardous weather outlook is for portions of northeast Louisiana and central Mississippi, including Vicksburg and the Jackson metro area. .DAY ONE...Tonight and Wednesday FLOODING THREAT...Significant TIMING...Tonight through Wednesday Widespread flash flooding is likely and significant flooding is possible. Many roads may be flooded or closed. Structural flooding will be increasingly likely and water rescues are possible. Minor to moderate river flooding will also be likely. An additional 3 to 6 inches of rain are expected with locally higher amounts. Overall storm totals of over one foot of rain are possible in some locations. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Wednesday night through Monday The potential for locally heavy rainfall resulting in additional flooding may persist into Wednesday night and Thursday. (https://www.weather.gov/images/jan/graphicast/1.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Monday. DL && ...HAZARD LEGEND... *FLOODING* Extreme...Widespread and significant flooding is likely. Significant...Widespread flash flooding is likely and significant flooding is possible. Elevated...Areas of flash flooding likely. Limited...Localized flash flooding is possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 9:01 PM CDT | River Flood Warning | JAN | Leake | 5 days |
| Aug 23, 9:11 PM CDT | River Flood Warning | JAN | Hinds, Warren | 10 days |
| Aug 23, 9:11 PM CDT | River Flood Warning | JAN | Madison, Yazoo | 7 days |
| Aug 23, 9:13 PM CDT | River Flood Warning | JAN | Jones | 5 days |
| Aug 23, 9:15 PM CDT | River Flood Warning | JAN | Copiah, Simpson | 13 days |
| Aug 23, 9:15 PM CDT | River Flood Warning | JAN | Lawrence | 14 days |
| Aug 24, 5:56 AM CDT | Flash Flood Warning | JAN | Kemper, Neshoba | 6 hr |
| Aug 24, 7:17 AM CDT | Flash Flood Warning | JAN | Leake, Madison, Neshoba | 4 hr |
| Aug 24, 7:20 AM CDT | Flash Flood Warning | JAN | Newton, Scott | 4 hr |
| Aug 24, 8:31 AM CDT | Flash Flood Warning | JAN | Lauderdale | 6 hr |
| Aug 24, 8:36 AM CDT | Flash Flood Warning | JAN | Rankin | 3 hr |
| Aug 24, 9:25 AM CDT | River Flood Warning | JAN | Neshoba | 35 hr |
| Aug 24, 9:28 AM CDT | River Flood Warning | JAN | Leake | 6 days |
| Aug 24, 9:29 AM CDT | River Flood Warning | JAN | Leake | 7 days |
| Aug 24, 9:30 AM CDT | River Flood Warning | JAN | Leake | 5 days |
| Aug 24, 9:31 AM CDT | River Flood Warning | JAN | Leake | 4 days |
| Aug 24, 9:32 AM CDT | Flash Flood Warning | JAN | Hinds, Madison, Rankin | 118 min |
| Aug 24, 9:32 AM CDT | River Flood Warning | JAN | Madison, Rankin | 6 days |
| Aug 24, 9:38 AM CDT | River Flood Warning | JAN | Marion | 21 days |
| Aug 24, 9:53 AM CDT | Flash Flood Warning | JAN | Clarke, Jasper, Smith | 3 hr |
| Aug 24, 10:33 AM CDT | Flash Flood Warning | JAN | Scott | 4 hr |
| Aug 24, 10:56 AM CDT | Flash Flood Warning | JAN | Hinds, Rankin | 3 hr |
| Aug 24, 11:33 AM CDT | Flash Flood Warning | JAN | Rankin | 3 hr |
| Aug 24, 11:36 AM CDT | River Flood Warning | JAN | Hinds, Rankin | 8 days |
| Aug 24, 12:03 PM CDT | Areal Flood Warning | JAN | Kemper, Leake, Madison, Neshoba, Newton, Scott | 6 hr |
| Aug 24, 12:29 PM CDT | Flash Flood Warning | JAN | Clarke, Covington, Jasper, Jefferson Davis, Jones, Simpson and 1 more | 4 hr |
| Aug 24, 1:04 PM CDT | Areal Flood Warning | JAN | Clarke, Jasper, Smith | 6 hr |
| Aug 24, 1:18 PM CDT | Special Weather Statement | JAN | Jones | 57 min |
| Aug 24, 1:25 PM CDT | Flash Flood Warning | JAN | Forrest, Lamar, Marion | 103 min |
| Aug 24, 2:15 PM CDT | Areal Flood Advisory | JAN | Hinds, Rankin | 4 hr |
| Aug 24, 2:22 PM CDT | River Flood Warning | JAN | Lauderdale, Newton | 44 hr |
| Aug 24, 2:23 PM CDT | River Flood Warning | JAN | Clarke | 5 days |
| Aug 24, 2:36 PM CDT | Areal Flood Warning | JAN | Lauderdale | 3 hr |
| Aug 24, 2:36 PM CDT | Areal Flood Warning | JAN | Copiah, Lawrence, Lincoln | 3 hr |
| Aug 24, 3:28 PM CDT | Areal Flood Warning | JAN | Forrest, Lamar | 3 hr |
| Aug 24, 4:24 PM CDT | Areal Flood Warning | JAN | Clarke, Covington, Jasper, Jefferson Davis, Jones, Simpson and 1 more | 111 min |
Nearby
Flash Flood Warnings in Mississippi, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.